Minnesota, 2023

Drought in Minnesota, September 1 to 26, 2023

September 1 to 26, 2023 · NWS ABR · 1 event in 1 county or zone

Severe Drought (D2) lingered in portions of west central Minnesota to start the month of September. 23 inches of precipitation respectively.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe Drought (D2) lingered in portions of west central Minnesota to start the month of September. Near to above normal precipitation resulted in a downgrade to D0 and D1 conditions in Big Stone county by September 26th, with the COOP observers in Browns Valley and Ortonville measuring 2.4 and 1.23 inches of precipitation respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 11:57 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 31, 11:57 PM CST, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1257 AM CDT Fri Sep 1 2023

.UPDATE...
Issued at 1250 AM CDT Fri Sep 1 2023

The aviation discussion has been updated below for the 06Z TAFS.

UPDATE Issued at 859 PM CDT Thu Aug 31 2023

Convective potential is rather low this evening. That being said,
there is a weak upper wave moving through, a boundary across the
James River valley, decent low level moisture and more than
adequate shear available. CAMS continue to suggest little to
no convective development over the next several hours. As such,
the forecast remains a dry one. The rest of the forecast appears
to be on track.

UPDATE Issued at 605 PM CDT Thu Aug 31 2023

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 254 PM CDT Thu Aug 31 2023

The main concern through Saturday (as well as into the extended) will
the be the trend toward warmer temperatures.

A frontal boundary will stall across the region tonight, with a
persistent low level jet remaining over the eastern Dakotas and
western Minnesota. The axis of strongest winds does shift east,
however breezy conditions and well as low level wind shear (an
aviation concern) will persist across the eastern CWA. Surface winds
across this region will gain a westerly component, so will also see
downslope winds develop in the lee of the Prairie Coteau. This
narrow corridor could maintain gusts up to 30 mph through Friday
morning.

Otherwise, models all show rising 500 MB heights and a surface
trough/thermal ridge extending from south central South Dakota
through northeast South Dakota/west central Minnesota by Friday
afternoon. NBM Max/Min temperature spread from now through Saturday
morning is very small (generally less than 4 degrees) so quite
confident in the output. Highs on Friday will be rising into the 90s
for most of the region and upper 90s, near 100 degrees, is expected
across south central South Dakota. This is about 10 to 15 degrees
above normal for this time of the year.

.LONG TERM...(Saturday through Thursday)
Issued at 254 PM CDT Thu Aug 31 2023

Key Message:

* Hot conditions expected through much of the Labor Day weekend
* While mainly dry conditions continue, there is 20-40% chance for
  showers and storms Monday into Monday night over mainly central
  SD.

The current 500mb high set up over NM and west TX will be centered
over KS by 12Z Saturday, with a ridge extending across our forecast
area. The area of high pressure will move to the Lower MS River
Valley by 06Z Monday as southwesterly flow returns to our area.

We'll continue to stay 10 to nearly 20 degrees above normal through
Monday. The forecast models are in good agreement at least with the
500mb pattern through Tuesday of next week. This leads to high
confidence for at least temperatures through the holiday weekend.
While highs will stay in the 90s to near 100 degrees, low
temperatures will be in the upper 60s to near 70 degrees through
Monday morning. Safety wise, heat index values could near 100
degrees both Saturday and Sunday afternoon over portions of our
southern counties as dewpoints hover near 60 degrees. Mid to upper
60s dewpoints look most likely over the northern 2/3 of the forecast
area. High temperatures at ATY and 8D3 are still expected to flirt
with the record daily high temperatures for Sunday, September 3rd.

We're still expecting a cold front to cross the area later Monday
into Monday night, with showers and thunderstorms possible. Assisted
by the 500mb level trough shifting into the western Dakotas, there
is a small chance for some stronger storms mainly west or north of
our area. Will continue to monitor the ensemble trends. Temperatures
are expected to return to near seasonal normal values for Tuesday
through much of the rest of the upcoming work week as a more active
pattern returns.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1250 AM CDT Fri Sep 1 2023

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast to prevail at all TAF sites. The biggest
impact will be a low level jet which lingers across the eastern
Dakotas and western Minnesota through this morning. For the KATY TAF
site this means LLWS will be possible through this morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Vipond
SHORT TERM...Serr
LONG TERM...KF
AVIATION...Dorn
Hazardous weather outlook, Aug 31, 4:00 AM CST, 20 hours before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
500 AM CDT Thu Aug 31 2023

SDZ003-004-009-015-016-033>036-045-048-011000-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-
500 AM CDT Thu Aug 31 2023 /400 AM MDT Thu Aug 31 2023/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The combination of hot temperatures and higher humidity values will
produce heat indices in the mid 90s to around 100 degrees both
Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ005>008-010-011-017>023-037-051-011000-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-Buffalo-
500 AM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Strong southerly wind gusts of 35-45 mph will be possible through
midday before diminishing during the afternoon.

Wildfire smoke near the surface may lead to reduced visibilities and
poor air quality in a few locales mainly during the morning with
improvements expected during the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The combination of hot temperatures and higher humidity values will
produce heat indices in the mid 90s to around 100 degrees both
Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Big Stone

When
September 1, 12:00 AM CST to September 26, 12:00 AM CST
Where
Big Stone forecast zone
Reported by
Drought Monitor
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132075.